Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 509, NWS Tulsa, OK

November 5, 2008Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Nov 5, 2008, 4:26 PM CST for Osage County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2008, 4:26 PM CST (22:26 UTC)
Expired
Nov 5, 2008, 4:50 PM CST
In force
24 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 2:17 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 052226
SVRTSA
OKC113-052300-
/O.NEW.KTSA.SV.W.0509.081105T2226Z-081105T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
426 PM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 500 PM CST

* AT 424 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR FORAKER...MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CST. 

LAT...LON 3700 9627 3676 9663 3688 9672 3700 9662
TIME...MOT...LOC 2226Z 226DEG 45KT 3690 9658

$$
2 follow-up statements
000 
WWUS54 KTSA 052242
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
442 PM CST WED NOV 5 2008

OKC113-052300-
/O.CON.KTSA.SV.W.0509.000000T0000Z-081105T2300Z/
OSAGE OK-
441 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHERN OSAGE COUNTY...

AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED OVER NORTHERN
OSAGE COUNTY...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER 
CONDITIONS AND BE READY TO ACT QUICKLY. 

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST. 

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3700 9628 3699 9628 3686 9649 3688 9655
      3700 9655
TIME...MOT...LOC 2241Z 229DEG 42KT 3698 9641

$$
000 
WWUS54 KTSA 052250
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
450 PM CST WED NOV 5 2008

OKC113-052300-
/O.CAN.KTSA.SV.W.0509.000000T0000Z-081105T2300Z/
OSAGE OK-
450 PM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSAGE COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

TO REPORT PREVIOUS HAIL OR WIND DAMAGE...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN TULSA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CST.

LAT...LON 3700 9628 3699 9628 3686 9649 3688 9655
      3700 9655
TIME...MOT...LOC 2250Z 229DEG 42KT 3705 9631

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:30 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Nov 5, 2:30 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
230 PM CST WED NOV 5 2008

.DISCUSSION...

FORECAST CONCERNS REMAIN ON SEVERE WEATHER POTENTIAL LATER THIS
EVENING AND OVERNIGHT ACROSS THE ENTIRE FORECAST AREA.

SCATTERED SHOWERS HAVE BEEN ONGOING FOR MUCH OF THE DAY IN
RESPONSE TO INTENSE THETA-E ADVECTION ASSOCIATED WITH THE LOW
LEVEL JET. MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS HAS
SEEN MOSTLY CLOUDY SKIES UNDER LOW CLOUDS THROUGH THE DAY...WHICH
HAS HELPED TO KEEP TEMPERATURES DOWN A LITTLE...AS WELL AS TO KEEP
THE INSTABILITY AXIS WEST OF THE FORECAST AREA. AT PRESENT...WINDS
HAVE VEERED ACROSS WESTERN OKLAHOMA...GENERALLY WEST OF AN ALVA TO
FREDERICK LINE...WITH A SHARPER DRY LINE TRAILING THAT...IN THE
TEXAS PANHANDLE. STORMS HAVE BEGUN TO INITIATE ALONG THE WIND
SHIFT LINE FROM NORTH CENTRAL OKLAHOMA...SOUTHWESTWARD TOWARD
SOUTHWEST OKLAHOMA. WITH THIS INITIAL DEVELOPMENT...THE
ENVIRONMENT IS SUPPORTIVE OF SUPERCELLS...AND WITH 0-1KM SHEAR OF
30 KTS PROGGED...TORNADOES CANNOT BE RULED OUT AS LONG AS THE
STORMS REMAIN ISOLATED. MAIN SEVERE WEATHER CONCERN...HOWEVER...IS
WITH DAMAGING STRAIGHT LINE WINDS OVERNIGHT...ONCE THE COLD FRONT
CATCHES UP WITH THE DRY LINE...AND STORMS TRANSITION TO A MORE
LINEAR FORM. WITH STORM MOTIONS BEING QUITE RAPID...IT WILL NOT
TAKE MUCH TO PRODUCE SEVERE GUSTS ONCE THE STORMS LINE
OUT...ESPECIALLY CONSIDERING THAT SHOWERS THIS MORNING WERE
RESULTING IN 40 TO 45 MPH WIND GUSTS OVER NORTHEAST OKLAHOMA. THE
STORMS SHOULD EXIT NORTHWEST ARKANSAS SOMEWHERE AROUND 12Z
TOMORROW MORNING.

COOLER AND DRIER WEATHER WILL PREVAIL IN THE WAKE OF THIS
FRONT...WITH THE NEXT CHANCE OF PRECIPITATION COMING WITH A SYSTEM
SUNDAY NIGHT AND INTO TUESDAY. PREFER THE ECMWF HANDLING OF THIS
SYSTEM AT THIS POINT...AS IT HAS HAD THE MOST CONSISTENCY OVER THE
LAST FEW RUNS. FREEZING OVERNIGHT TEMPERATURES WILL BE A CONCERN
TOWARD THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   56  65  41  61 /  90  10  10   0
FSM   59  68  40  67 /  90  30  10   0
MLC   55  68  39  68 /  80  10   0   0
BVO   53  63  37  62 / 100  10  10   0
FYV   57  63  36  56 /  90  40  10  10
BYV   57  63  38  56 /  80  50  10  10
MKO   53  66  39  63 /  90  10  10   0
MIO   54  62  38  58 /  90  10  10  10
F10   52  66  40  64 /  80  10   0   0
HHW   62  70  43  72 /  60  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....22
Hazardous weather outlook, Nov 5, 11:56 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1156 AM CST WED NOV 5 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1156 AM CST WED NOV 5 2008

...SEVERE WEATHER EVENT THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...NORTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED...SPREADINDEX=37.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
AS A VERY DYNAMIC UPPER SYSTEM APPROACHES THE REGION... LOW LEVEL
MOISTURE IS RAPIDLY INCREASING. DEWPOINTS OVER 60 DEGREES HAVE NOW
ADVECTED AS FAR NORTH AS SOUTHERN KANSAS. AN ASSOCIATED SHARP COLD
FRONT WILL MOVE RAPIDLY ACROSS THE AREA OVERNIGHT. SOME STRONG TO SEVER PRE-
FRONTAL THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL OKLAHOMA DURING
THE AFTERNOON AND EARLY EVENING... MOVING RAPIDLY INTO
NORTHEASTERN OKLAHOMA. THIS ACTIVITY WOULD PROVIDE THE GREATEST
THREAT FOR DISCRETE SUPERCELLS. TORNADOES WOULD BE POSSIBLE... ALONG
WITH LARGE HAIL AND STRONG OUTFLOW WINDS.

HOWEVER... MORNING SHOWER ACTIVITY WITH ISOLATED THUNDER HAS BEEN
PERSISTENT ACROSS NORTH-CENTRAL OKLAHOMA THUS FAR TODAY.
WIDESPREAD CLOUD COVER HAS REMAINED PERSISTENT AS WELL... WHICH
MAY INHIBIT PRE-FRONTAL THUNDERSTORM ACTIVITY DURING THE AFTERNOON
AND EVENING HOURS.

THE GREATEST OVERALL THREAT FOR WIDESPREAD SEVERE WEATHER ACROSS
OUR AREA APPEARS TO BE WITH FRONTAL PASSAGE OVERNIGHT. STRONG FRONTAL
LIFTING IN CONJUNCTION WITH PASSAGE OF THE STRONGEST UPPER
DYNAMICS WILL CREATE THE POTENTIAL FOR A STRONG SQUALL LINE. THE
GREATEST THREAT FROM THIS EVENT WOULD BE DAMAGING STRAIGHT-LINE WINDS
ACROSS A LARGE AREA. CURRENT MODEL RUNS INDICATE THAT GENERALLY
BETWEEN 11 PM AND 3 AM WILL BE THE TIME OF HIGHEST THREAT
POTENTIAL FOR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE COMING TO AN END EARLY THURSDAY MORNING AS THE
COLD FRONT EXITS NORTHWEST ARKANSAS.

THE NEXT CHANCE OF THUNDERSTORMS ARRIVES SUNDAY NIGHT INTO MONDAY AS
ANOTHER UPPER SYSTEM APPROACHES FROM THE WEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Nov 5, 3:54 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             11 W BURBANK            36.69N 96.93W
11/05/2008  E0.75 INCH       OSAGE              OK   PUBLIC

            REPORTED BY THE KAW LAKE COE

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:28 PM CSTSevere Thunderstorm WarningTSAOsage, Pawnee62 min
Nov 5, 4:03 PM CSTTornado WarningTSAOsage27 min
Nov 5, 4:55 PM CSTSevere Thunderstorm WarningTSACreek, Osage, Pawnee65 min
Nov 5, 5:28 PM CSTSpecial Weather StatementTSAOsage32 min
Nov 5, 5:54 PM CSTSevere Thunderstorm WarningTSAOsage, Tulsa, Washington66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.